Alert archive / Utah / Winter Storm Warnings in 2020

Winter Storm Warning 3, NWS Salt Lake City, UT

March 12, 2020

NWS Salt Lake City, UT issued this winter storm warning at Mar 12, 2020, 2:35 PM MDT. It took effect at Mar 13, 2020, 2:00 AM MDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 2:35 PM MDT (20:35 UTC)
In effect from
Mar 13, 2020, 2:00 AM MDT
Expired
Mar 13, 2020, 10:00 PM MDT
In force
20 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

590 
WWUS45 KSLC 122035
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
235 PM MDT Thu Mar 12 2020

UTZ518-131200-
/O.NEW.KSLC.WS.W.0003.200313T0800Z-200314T0400Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
235 PM MDT Thu Mar 12 2020

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 10 PM MDT FRIDAY
ABOVE 8000 FEET...

* WHAT...Heavy snow expected above 8000 feet. Total snow
  accumulations of 8 to 16 inches.

* WHERE...Southern Mountains.

* WHEN...From 2 AM to 10 PM MDT Friday.

* IMPACTS...Plan on significant road snow.

* ADDITIONAL DETAILS...Brian Head and Boulder Summit will be some
  of the greatest impacted areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
724 
WWUS45 KSLC 130919
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
319 AM MDT Fri Mar 13 2020


UTZ518-132200-
/O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
319 AM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING ABOVE 8000 FEET...

* WHAT...Heavy snow. Snow accumulations of 6 to 14 inches.

* WHERE...Southern Mountains.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Travel could be very difficult along all higher
  elevation routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ517-132200-
/O.NEW.KSLC.WW.Y.0012.200313T1500Z-200314T0400Z/
Central Mountains-
Including the cities of Cove Fort, Koosharem, and Fish Lake
319 AM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
10 PM MDT THIS EVENING...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Central Mountains.

* WHEN...From 9 AM this morning to 10 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions along all higher 
  elevation routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
544 
WWUS45 KSLC 131445
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
845 AM MDT Fri Mar 13 2020

UTZ518-140000-
/O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
845 AM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING ABOVE 8000 FEET...

* WHAT...Heavy snow. Total snow accumulations of 6 to 16 inches.

* WHERE...Southern Mountains.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Travel will be very difficult along all higher 
  elevation routes. Brian Head and Boulder Summit will be some of 
  the greatest impacted areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ517-140000-
/O.CON.KSLC.WW.Y.0012.200313T1500Z-200314T0400Z/
Central Mountains-
Including the cities of Cove Fort, Koosharem, and Fish Lake
845 AM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Central Mountains.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Plan on slippery or snow covered road conditions along
  all higher elevation routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
870 
WWUS45 KSLC 132043
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
243 PM MDT Fri Mar 13 2020

UTZ518-140400-
/O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
243 PM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING ABOVE 8000 FEET...

* WHAT...Heavy snow. Total snow accumulations of 6 to 16 inches.

* WHERE...Southern Mountains.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Travel will be very difficult along all higher  
  elevation routes. Brian Head and Boulder Summit will be some of 
  the greatest impacted areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ517-140400-
/O.CON.KSLC.WW.Y.0012.000000T0000Z-200314T0400Z/
Central Mountains-
Including the cities of Cove Fort, Koosharem, and Fish Lake
243 PM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Central Mountains.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Plan on slippery or snow covered road conditions along
  all higher elevation routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 9:43 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 12, 9:43 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
943 AM MDT Thu Mar 12 2020

.SYNOPSIS...
A low pressure system off the southern California coast
will move inland today. This system will track east across the
southern Great Basin and bring widespread precipitation to
southern and eastern Utah later tonight through Friday. A
relatively mild southwest flow aloft will bring above normal
temperatures to the area this weekend.

&&

.DISCUSSION...
Upper level deformation zone delineates mostly cloudy to cloudy
conditions across the southeast, versus clear conditions across
the north. As the 700mb reflection of the deformation zone shifts
north from Arizona this afternoon, the added convergence may
support a couple of weak showers across the central and southern
mountains.

The weak cold front which cross northern and portions of central
Utah last night, is expected to slowly ease south through the
afternoon.

Afternoon package will focus on refining valley rain/mountain snow
totals for the event the begins late tonight and continues through
tomorrow evening.

&&

.PREVIOUS DISCUSSION...
The upper low just off the southern California coast this morning
will finally move inland later today. This feature will take an
east-northeast track toward the desert Southwest/southern Great
Basin where it will gradually evolve into an open trough as it
moves through on Friday.

The deep layer moisture plume ahead of the upper low across
central/southern Arizona this morning will continue to slowly
advance north today. The deformation axis to the north of the
upper low should put the brakes on the advancing moisture plume
over far southern Utah later today. Precipitation will begin to
concentrate south of the deformation axis this evening in response
to the development of low-level cold advection ahead of the
approaching upper low. Moderate to locally heavy precip, mostly as
rain, will exist along and south of the axis, with snow developing
across the southern most mountains.

As the upper low evolve into a more open trough, the moisture
concentrated along the deformation axis will begin to work north
through eastern Utah on Friday. The heaviest precip will shift
into central and eastern Utah in the area of strongest synoptic-
scale lift ahead of the advancing trough. Snow levels will drop a
bit as colder air at the core of the trough moves through the
area. Accumulating snows will for the most part remain at the
higher elevations, with rain and/or snow at all but the lowest
valleys near the Arizona border.

Precipitation will decrease behind the exiting trough Friday
night. The next storm system settling in along the Pacific
Northwest coast Saturday will create a relatively mild southwest
flow across the Great Basin this weekend. The low-level baroclinic
zone associated with this storm system will settle into extreme
northwest Utah by Saturday evening. Convergence into this low-
level boundary supported by ejecting shortwaves and adequate
moisture should produce periodic light precip along the boundary
over far northern Utah overnight on Saturday.

One notable detail in the extended forecast period is how the
upper level trough has slowed with respect to a south and eastward
progression through late weekend. Ensemble guidance has been very
consistent in advertising this and the forecast was adjusted to
better reflect this, especially for Monday when the biggest slow-
down was noted.

Potential for a wet and unsettled week ahead looks much less
promising, as the upper level trough digs south along the California
coast and nearly stalls through early Tuesday. Among ensemble
guidance, the Canadian is the outlier in trending to a weaker trough
through Tuesday while still maintaining the general location of the
system. Tuesday will see a shift in the system as it begins to track
south and then east through the Desert Southwest, resulting in yet
another widespread rain event for the region. For Utah, trended
lower in precipitation chances through Tuesday to slow the onset of
this system. Temperatures through this time will be moderate and
likely above seasonal normal for many locations.

From mid week through the end of the week as the trough moves over
Utah, expecting more of a widespread precipitation event. The
airmass will cool which could bring chances for valley snow. Right
now the available moisture does not look impressive, but there will
be time to revisit this potential in the coming days.

&&

.AVIATION...
Operational weather concerns will remain minimal at the KSLC
terminal through the valid TAF period. Light northwesterly winds
currently in place are expected to hold through 06-07z before
returning to a light southeast for the remainder of the night.
Some increase of high clouds are expected tonight, but VFR
conditions will be maintained.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Conger/Dewey
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 12, 6:08 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
608 AM MDT Thu Mar 12 2020

UTZ001>016-019>021-517-518-WYZ021-131200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
608 AM MDT Thu Mar 12 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The storm system approaching southwest Utah from southern
California will generate isolated showers over the southern
mountains this afternoon. Valley rain and high elevation snow will
expand across the southern tier of Utah later tonight. Moderate to
locally heavy valley rains will be possible near the Arizona
border late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Valley rain and mountain snows will expand north and east through
central and eastern Utah during the day Friday. Significant snow
accumulations will be possible above 7500 feet through the central
and southern mountains. Widespread rain, or rain and snow mixed,
is expected in the valley locations across southern and eastern
Utah.

The next storm system will settle into the Pacific Northwest
Saturday. Precipitation associated with this storm could develop
across far northwest Utah this weekend. This storm system will
eventually move through the region with precipitation expanding
across the outlook area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:06 PM MDTSpecial Weather StatementSLCCarbon39 min

Nearby

Winter Storm Warnings in Utah, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.